ACCOMPANIED BY HIS WIFE, Evan Robertson, 64, arrives at the ED by ambulance complaining of a racing heartbeat, abdominal cramps, loss of appetite, weakness, and a tingling sensation in his arms and legs. His wife tells you that he's also vomited two or three times since yesterday morning. You connect him to a cardiac monitor and pulse oximetry, and establish vascular access. His vital signs are BP, 110/60 mm Hg; heart rate, 118 beats/minute; and respirations, 24 breaths/minute; he's afebrile. His cardiac monitor shows sinus tachycardia and his SpO2 is 92% on room air. You start supplemental oxygen at 4 L/minute by nasal cannula, obtain a 12-lead ECG and chest X-ray, and send blood specimens for lab tests, including a basic metabolic panel.
|Figure. No caption available.|
Mr. Robertson's medical history is significant for systemic hypertension, for which he takes furosemide. Based on Mr. Robertson's history and physical assessment, you suspect hypokalemia related to renal losses (diuretic therapy) and gastrointestinal losses (vomiting). As you're preparing to obtain another BP reading, Mr. Robertson suddenly becomes unresponsive and you call a code. He's apneic and pulseless, and you note torsades de pointes on the cardiac monitor. You begin CPR until the defibrillator and crash cart arrive.
Mr. Robertson's chest X-ray was normal, and although his initial 12-lead ECG showed no evidence of cardiac ischemia or injury, it did show prominent U waves and flattened T-waves-signs of hypokalemia. His serum potassium was reported to be 2.3 mEq/L (normal range is 3.5 to 5.5 mEq/L).
Potassium plays a critical role in conducting nerve impulses and in the excitability of skeletal, cardiac, and smooth muscles. The most serious effects of hypokalemia are those affecting cardiovascular function, including ventricular dysrhythmias such as torsades de pointes.
As soon as the biphasic defibrillator arrives, Mr. Robertson is given one 200-joule shock and CPR is immediately resumed. However, the torsades de pointes persists. Following five cycles of CPR, he's given a second 200-joule shock, five cycles of CPR, 40 units of I.V. vasopressin, a third 200-joule shock, five cycles of CPR, and 2 grams of I.V. magnesium. After the fourth 200-joule shock, the cardiac monitor shows sinus bradycardia associated with a palpable carotid artery pulse, and a BP of 100/60 mm Hg.
Because his severe hypokalemia puts Mr. Robertson at high risk for a recurrence of torsades de pointes or another lethal dysrhythmia, you administer I.V. potassium chloride over 1 hour, as ordered.
Continue to monitor and support Mr. Robertson's airway, breathing, and circulation; cardiac rhythm; and vital signs while he's receiving the potassium infusion. Periodically check his electrolyte levels and correct any further imbalances as ordered. Mr. Robertson is transferred to a monitored bed for additional observation and treatment.
Because hypokalemia is a common adverse drug reaction with the type of diuretic Mr. Robertson was taking, teach him the importance of increasing high-potassium foods in his diet, such as oranges, tomatoes, peaches, and bananas. Provide written instructions that he can take home. Teach him the signs and symptoms of hypokalemia, such as muscle weakness and heart palpitations, and what to do if he experiences these symptoms.
Mr. Robertson will be discharged with oral potassium replacement therapy as an adjunct to diuretic therapy, and will have regular follow-up appointments with his primary care provider to monitor his serum electrolytes. He's discharged home 2 days later.